This question, and Dr. Wald's response, appeared onAE AllExpert.com - a website where the public can post and receive expert responses.
Category: Alternative Medicine
Subject: antibiotics and joint problems
Question:Last year my 14 year old daughter was on Clindamycin (1800mg)daily for 6 months. Overall her body handled this pretty well. During the treatment the arches in her feet began to hurt (this has subsided) and since she has finished the medicine her joints have been loose. Her shoulders and hips will pop out of socket. Her elbows or wrists feel like they need to be popped. This is not painful but worrisome for me. During and since ending the medicine she has been on a probiotic daily, vit C & D, and a multi-vitamin. She frequently drinks greens powder. Blood work after the antibiotic treatment was normal but she went on 30day liver cleanse.
Do you have any ideas why this has affected her joints and what we can do to correct it? I worry that this might cause her to develop arthritis or something just as bad. I have also sent her to a chiropractor.
Children, Antibiotics and Side Effects
Hello Sarah -
Thank you for your question. Your daughters joint symptoms, that you describe as loose, sound like ligament laxity - a fancy word for loose joints that can cause the symptoms that you described. Not a typical symptom of Clindamycin, but nonetheless seem to have been from the antibiotic. Clindamaycin can cause tissue and joint issues so I would report this symptom to the prescribing doctor. If there are no objections consider:
Higher dosages of vitamin C: Buffered C Powder: http://www.blooddetective.com/all-supplements/buffered-c-effervescent
Reds, Green and Purple colored fruits and vegetables in the form of a dehydrated drink concentrate:
- Green's detox: http://www.blooddetective.com/all-supplements/green-detox
- Reds Protect: http://www.blooddetective.com/all-supplements/reds-protect
- Longevity Complete: http://www.blooddetective.com/all-supplements/longevity-complete
Zinc Picolinate - as it is the most common mineral deficiency of antibiotic use and required for joint health, immunity and for over 175 different enzymes in the body essential for healing overall. Go to: http://www.blooddetective.com/all-supplements/zinc-picolinate
KickButt Immunity Spray 2: http://www.blooddetective.com/all-supplements/kickbuttimmunity2
Super dosage of probiotics - much higher than commercially available - consider: http://www.blooddetective.com/all-supplements/re-colonize
Saccromyces boulardii - this beneficial yeast offsets one's risk of a very dangerous side effect of Clindamycin known as C. Difficile infection.
There is no "detox" per se needed for antibiotics but nutrition to repair the increased or "leaky" intestine caused by antibiotics (known as leaky gut syndrome).
These nutrients in combination are a good start.
I do hope that this helps.
Dr. Michael Wald
The Blood Detective
495 E. Main Street
Mount Kisco, NY 10548
www.intmedny.com (to become a distance patient of Dr. Wald's)
DISCLAIMER: All information contained herein is for educational purposes only and is not to substitute as medical advice.